Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 14, 2017, 6:29 PM MST for Pinal County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 6:29 PM MST (01:29 UTC)
- Expired
- Jul 14, 2017, 7:00 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:35 PM MST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 2783 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755
WUUS55 KPSR 150129
SVRPSR
AZC021-150200-
/O.NEW.KPSR.SV.W.0015.170715T0129Z-170715T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
629 PM MST FRI JUL 14 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Pinal County in southeastern Arizona...
* Until 700 PM MST
* At 629 PM MST, a severe thunderstorm was located near La Palma, or
10 miles south of Coolidge, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Casa Grande, Arizona City, La Palma and Toltec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3276 11174 3276 11176 3293 11156 3288 11148
3274 11165 3273 11174
TIME...MOT...LOC 0129Z 005DEG 11KT 3283 11151
HAIL...<.75IN
WIND...60MPH
$$
HV1 follow-up statement
109
WWUS55 KPSR 150158
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
658 PM MST FRI JUL 14 2017
AZC021-150207-
/O.EXP.KPSR.SV.W.0015.000000T0000Z-170715T0200Z/
Pinal AZ-
658 PM MST FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY WILL EXPIRE AT
700 PM MST...
The Severe Thunderstorm Warning issued earlier for area southeast of
Casa Grande, near Randolf expired. Storms have weakened in the area
and there is no longer a threat for severe weather. A chance of
thunderstorms will continue the remainder of the evening.
A severe thunderstorm watch remains in effect until 1100 PM MST for
southeastern Arizona.
LAT...LON 3276 11174 3276 11176 3293 11156 3288 11148
3274 11165 3273 11174
TIME...MOT...LOC 0157Z 005DEG 11KT 3277 11152
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:39 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 3:39 PM MST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 339 PM MST Fri Jul 14 2017 .UPDATE...To Aviation Discussion... && .SYNOPSIS... Temperatures will remain near average through the weekend as high pressure sits over the Great Basin. Thunderstorms will be common over higher terrain areas and more scattered at lower elevations of central Arizona. Areas of blowing dust and gusty winds will likely accompany any thunderstorms. Moisture levels will gradually increase over weekend which could lead to an increase in thunderstorm coverage into the beginning of next week. && .DISCUSSION... 500 mb analysis this afternoon shows a high pressure circulation near the southern tip of Nevada with a cyclonic easterly wave just to our south and east over northern Mexico. This puts Phoenix under a northeasterly steering flow this afternoon and under more shear (0-6km:~20kts) than what was observed yesterday. Convection is currently being observed over the White Mountains and rim this afternoon with a lack of convection, or at least a late start, further south around Tucson. Models are in fairly good agreement of limited convective activity in the valley tonight and this evening. The one notable exception is the UA WRFs which bring storms into Phoenix, however, these were erroneous outliers yesterday as well. While convection should be limited at lower elevations this evening, it is expected to be more widespread than yesterday since the H5 high has moved off to our northwest and the aforementioned shear has increase. Chances for convection over the lower deserts increase for tomorrow as the easterly wave inches towards our area. While this happens, PWs and subsequently CAPE are slow to increase over south-central Arizona and in SE California which may limit overall activity. Nonetheless, conditions will be more favorable than even today for convection. The high pressure circulation is expected to gradually lift north and east into southern Utah by Sunday while the easterly wave will be position just to our south. This will put us under a more favorable easterly flow at mid levels. Lower levels show high theta-e moving in from the south Saturday night pushing GEFS CAPE values near 1,000 J/kg on Sunday afternoon. As of right now, Sunday looks to be particularly active thanks to this and the easterly shortwave passing to our south. However, if Sunday doesn't pan out, Monday look to be equally favorable as instability remains elevated. The difficulty of pinpointing the most active day arises from the fact that outflows and remnant clouds from the previous days convection influences the next. So if Saturday happens to be more active than expected, Sunday might not be particularly active. However, confidence is high that moisture will increase over our area and overall thunderstorm activity will increase. With the increase moisture, storms are expected to drop more rain and flash flooding will be a concern of ours, especially starting Sunday. Forecast confidence for the remainder of next week is still rather tenuous, though the primary message from ensemble means is towards positive height anomalies only slowly edging east into the central high plains and keeping the SW Conus in a favorably wet monsoon pattern. There are some members attempting to retrograde the ridge towards the end of the week slowing down convective activity, though these are more the outliers at this point. While repeated robust thunderstorms days are not likely, have kept POPs within a range of climatology feeling action will eventually settle back into a more typical daily evolution. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Line of scattered thunderstorms will continue to track off the Mogollon Rim, likely grazing far eastern portions of the Phoenix Metro with some isolated shower and storm activity. Outflow winds from a north to northeast heading are possible into the terminals from these storms, along with additional isolated storm develop along and in the wake of the outflows. SCT to BKN clouds 8-10kft will develop into the evening along the outflows with BKN to OVC debris/cirrus clouds AOA 20kft. Included mention of VCTS into the TAFs with afternoon amendments for a few evening hours to account for the early approach of activity along the Rim. Post outflow winds will be tricky to determine, but overall thoughts would be easterly winds through Friday morning. Given the direction the storms are traveling from, concerns for widespread blowing dust is lower than in previous evenings. Southeast California/Southwest Arizona including KIPL and KBLH: Very little threat for convection over the western deserts today through this evening and cloud cover should not be especially significant either with just a few mid/high cloud decks at times with bases mostly aoa 14k feet. Expect persistent south winds next 24 hours at KBLH with speeds mostly below 15kt and mostly southeast winds at KIPL; thus the one-line TAFS for both locations. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Higher humidity and chances for thunderstorms are the key takeaways for the period. Minimum relative humidities will stay 18-30 percent with good overnight recoveries. The best thunderstorm chances will remain over the mountainous areas north and east of Phoenix, but most desert locations, including southeast California, will also have slight chances for storms each evening. Sunday and Monday look to be the wettest days of the period with a good chance for thunderstorms across much of the lower desert as well as the higher terrain. Outside of the typical thunderstorm threats, the storms are also likely to generate strong outflow winds that could impact distant locations. Otherwise, expect light and typical winds and temperatures. Finally, as moisture increases, temperatures will decrease and we can expect below normal high temperatures, especially over south- central Arizona for most of the period. Possibly the coolest day of the period will be Monday when high temperatures in the central deserts fall to near 100 or even into the 90s. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson/MO AVIATION...Nolte/CB FIRE WEATHER...Deemer/CB
In the hours before
Special weather statement, Jul 14, 3:41 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 PM MST FRI JUL 14 2017
AZZ541-545-547-556-557-142315-
New River Mesa-Tonto Basin-Mazatzal Mountains-Cave Creek/New
River-Rio Verde/Salt River-
341 PM MST FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS MOVING SOUTH TOWARD THE FAR
NORTHERN PORTIONS OF THE GREATER PHOENIX AREA...AND TOWARD NORTH
PORTIONS OF ROOSEVELT LAKE...
At 338 PM MST, a LINE OF strong thunderstormS located near Camp
Creek, or 14 miles west of Sycamore Creek, were moving southeast at
15 mph.
These thunderstorms are expected to eventually move into the far
northern portions of the greater Phoenix area near Carefree, near
Bartlett Lake, along the Beeline Highway, and northern portions of
Lake Roosevelt the remainder of the afternoon.
Wind gusts up to 50 mph are possible with this storm, along with
very heavy rain.
Locations impacted include...
Scottsdale, Round Valley, Sugarloaf Mountain, Sycamore Creek,
Ballantine Trailhead, Sunflower, Roosevelt, Cave Creek, Carefree,
Punkin Center, Roosevelt Dam, Tonto Basin, Tonto National Monument,
Four Peaks, Desert Mountain, Camp Creek, Rio Verde, Horseshoe
Reservoir and Seven Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3400 11175 3400 11150 3401 11148 3401 11143
3396 11139 3391 11128 3380 11115 3379 11111
3364 11111 3373 11192 3403 11197
TIME...MOT...LOC 2238Z 320DEG 11KT 3393 11173
HVSpecial weather statement, Jul 14, 4:02 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST FRI JUL 14 2017
AZZ537-541-542-544>546-549-142345-
Fountain Hills/East Mesa-New River Mesa-Scottsdale/Paradise
Valley-Cave Creek/New River-Northwest Valley-Deer Valley-North
Phoenix/Glendale-
402 PM MST FRI JUL 14 2017
...STRONG THUNDERSTORMS MOVING SOUTH TOWARD NEW RIVER AND THE ANTHEM
AREA FROM THE NORTH...OR NORTHERN MARICOPA COUNTY...
At 359 PM MST, severe strong thunderstorms were moving south from
Yavapai County at 15 mph toward the communities of New River,
Anthem, Cave Creek, and other portions of north Phoenix.
These storms are strong enough to produce wind gusts to 50 mph and
torrential rainfall.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, El Mirage,
Youngtown, New River, Sun City West, Sun City, Cave Creek, Carefree,
Deer Valley Airport, Lake Pleasant, Beardsley, Surprise Stadium,
Arrowhead Mall, Scottsdale Airport, Desert Ridge Marketplace and
Vistancia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3402 11190 3359 11179 3360 11245 3393 11248
3389 11228 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 2259Z 325DEG 12KT 3391 11191
HVSpecial weather statement, Jul 14, 5:00 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
500 PM MST FRI JUL 14 2017
AZZ552-555-558-150045-
Apache Junction/Gold Canyon-Superior-Pinal/Superstition Mountains-
500 PM MST FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT GILA...MARICOPA AND PINAL
COUNTIES...
At 458 PM MST, very strong thunderstorms were developing over the
Superstition Mountains north of the town of Superior. These storms
were moving toward the west and southwest at 10 mph and will likely
affect portions of Highway 60 between Florence Jct and Superior
Wind gusts up to 50 mph along and torrential rain are possible with
these storms.
Locations impacted include...
Superior, Top Of The World, Florence Junction, Queen Valley, Boyce
Thompson Arboretum, Top-Of-The-World and Gold Camp.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3321 11092 3324 11094 3305 11123 3305 11124
3341 11144 3351 11107 3323 11089
TIME...MOT...LOC 2358Z 070DEG 7KT 3336 11107
HVLocal storm report, Jul 14, 5:21 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM DUST STORM 2 NE LUKE AFB 33.55N 112.34W
07/14/2017 MARICOPA AZ PUBLIC
ESTIMATED VISIBILITY OF 1/4 MILE.
&&
PISpecial weather statement, Jul 14, 5:22 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST FRI JUL 14 2017
AZZ534-537-538-150100-
Aguila Valley-Tonopah Desert-Northwest Valley-
522 PM MST FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY NEAR
WICKENBURG...MORRISTOWN...AND CIRCLE CITY...
At 520 PM MST, a few strong thunderstorms were located near
Wickenburg, moving south at 10 mph. These storms were moving toward
the towns of Morristown and Circle City.
Wind gusts up to 50 mph and torrential rainfall are possible with
these storms.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Sun City West and
Morristown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3394 11251 3369 11237 3357 11274 3398 11293
3401 11284
TIME...MOT...LOC 0020Z 359DEG 10KT 3395 11265
HVSpecial weather statement, Jul 14, 5:48 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST FRI JUL 14 2017
AZZ551>553-555-558-150130-
Northwest Pinal County-Southeast Valley/Queen Creek-Apache
Junction/Gold Canyon-Superior-Pinal/Superstition Mountains-
548 PM MST FRI JUL 14 2017
...A FEW STRONG THUNDERSTORMS WILL AFFECT MARICOPA AND PINAL
COUNTIES...GENERALLY IN THE PHOENIX FAR SOUTHEAST VALLEY...AND IN
THE SAN TAN VALLEY COOLIDGE AREAS...
At 544 PM MST, a few strong thunderstorms were located near Florence
Junction, moving southwest at 20 mph. These storms will continue to
move southwest into the far Phoenix southeast valley, and into the
San Tan Valley Coolidge areas. Winds gusts between 35 and 45 mph
area possible, along with visibilities under 4 miles in blowing dust.
Locations impacted include...
Casa Grande, Apache Junction, Florence, Coolidge, Superior, Queen
Creek, La Palma, Gold Camp, San Tan Valley, Florence Junction, Queen
Valley, Olberg, Arizola, Boyce Thompson Arboretum, San Tan Mountain
Park, Randolph, Blackwater, Chandler Heights, Toltec and Magma.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3308 11190 3345 11138 3326 11092 3290 11145
3275 11164
TIME...MOT...LOC 0044Z 040DEG 19KT 3319 11140
HVThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 14, 5:12 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal, Yuma | 4 hr |
| Jul 14, 5:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Jul 14, 5:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 14, 6:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 14, 7:59 PM MST | Special Weather Statement | PSR | Yuma | 61 min |
| Jul 14, 8:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 31 min |
| Jul 15, 2:32 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 15, 2:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Jul 15, 3:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 15, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 26 min |
| Jul 15, 3:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 15, 4:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 15, 4:33 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 15, 4:48 PM MST | Blowing Dust Advisory | PSR | Pinal | 51 min |
| Jul 15, 4:55 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.